Indian Journal of Ophthalmology

BRIEF COMMUNICATION
Year
: 2008  |  Volume : 56  |  Issue : 2  |  Page : 159--160

Visual field defect as a presenting sign for hemorrhagic stroke caused by sildenafil


Morteza Mehdizadeh1, Hamid Hosseini1, Taher Yazdchi2, Siamak Farahangiz1,  
1 Shiraz University of Medical Sciences, Shiraz, Iran
2 Jahrom School of Medical Sciences, Jahrom, Iran

Correspondence Address:
Taher Yazdchi
Department of Ophthalmology, Khalili Hospital, Khalili Street, Shiraz
Iran

Abstract

Herein, we describe the presenting symptoms, history, ophthalmic examination, visual fields and brain magnetic resonance imaging of a patient who developed left homonymous hemianopia due to right occipital lobe hemorrhage after ingestion of sildenafil citrate (Novagra Forte). To the best of our knowledge, association of homonymous hemianopia with sildenafil usage has not been reported before.



How to cite this article:
Mehdizadeh M, Hosseini H, Yazdchi T, Farahangiz S. Visual field defect as a presenting sign for hemorrhagic stroke caused by sildenafil.Indian J Ophthalmol 2008;56:159-160


How to cite this URL:
Mehdizadeh M, Hosseini H, Yazdchi T, Farahangiz S. Visual field defect as a presenting sign for hemorrhagic stroke caused by sildenafil. Indian J Ophthalmol [serial online] 2008 [cited 2022 Sep 25 ];56:159-160
Available from: https://www.ijo.in/text.asp?2008/56/2/159/39127


Full Text

Sildenafil citrate (Viagra, Novagra Forte) has been developed as a drug to help male impotence. Sildenafil is a selective phosphodiesterase-5 and a partial phosphodiesterase-6 inhibitor and is prescribed for erectile dysfunction. [1],[2] By enhancing the effect of nitric oxide and cyclic guanosine monophosphate pathways, sildenafil leads to smooth muscle relaxation in the corpus cavernosum, [3] allowing inflow of blood during sexual stimulation. [2]

Visual symptoms are among the well-recognized side-effects of sildenafil, [1],[2] on the other hand spontaneous intracranial hemorrhages (ICH) which did not affect the visual function have been reported after sildenafil. [4],[5],[6] McGee et al., have reported left homonymous hemianopia secondary to right parietal lobe hemorrhage after ingestion of 20 mg of vardenafil (another inhibitor of phosphodiesterase-5) in a 66-year-old healthy man. [7]

Our patient developed left homonymous hemianopia due to right occipital lobe hemorrhage after ingestion of 50 mg sildenafil citrate (Novagra Forte). To the best of our knowledge, association of homonymous hemianopia with sildenafil usage has not been reported before.

 Case Report



A 63-year-old man was admitted to Poostchi clinic affiliated with the Shiraz University of medical sciences, Shiraz, Iran, complaining of bilateral blurred vision and headache since early in the morning after having one half of a 100 mg sildenafil (Novagra Forte) tablet 6 h prior to consultation. He had no history of diabetes or hypertension. His blood pressure was normal. His best-corrected visual acuity was 20/25 in each eye. He had mild nuclear sclerosis cataract in both eyes, a normal intraocular pressure and no relative afferent pupillary defect.

The ophthalmoscopy was normal bilaterally. Color vision screening as done by Ishihara plates was normal. A visual field test was performed by automated perimetry (Humphrey) and revealed a left homonymous hemianopia [Figure 1].

Neurological and internist consultation revealed no positive findings except for the visual field defect. Brain T1 mode magnetic resonance imaging showed a hypersignal area in the parasagittal region of the right occipital lobe without mass effect or midline shift. This finding was in favor of subacute intracerebral hematoma [Figure 2].

 Discussion



This case presented with symptoms initially described as bilateral visual blurriness. A computerized perimetry revealed a congruous left homonymous hemianopia respecting the midline, which is typical for post chiasmal lesions. This was proved to be a hemorrhagic stroke in the occipital lobe. Our patient did not have any history of previous systemic illness, nor did he have any positive clinical or para clinical findings of an underlying vascular problem.

Visual symptoms are well-recognized side-effects of sildenafil. They are infrequent at the lowest clinical doses of the drug (25 and 50 mg), with a reported incidence of roughly 3%. The incidence of visual complaints rises to 11% after a 100 mg dose and is near 50% when patients use 200 mg. [1] Sildenafil can cause a reversible visual disturbance through its action on phosphodiesterase-6 in photoreceptor outer segments in the retina. The most prominent symptoms are complaints of a bluish tinge or a sense of increased light sensitivity. These changes in color discrimination, mostly in the blue-green spectrum have little if any effect on visual function and are generally only apparent with sophisticated visual function testing. [2] Non-arteritic anterior ischemic optic neuropathy has been reported after ingestion of sildenafil. [8],[9] Sildenafil may alter the perfusion of the optic nerve head.

Spontaneous ICH which did not affect the visual function has been reported after sildenafil. [4],[6] Nitric oxide influences both cellular constituents of the blood and vascular smooth muscle. A principal intracellular target for nitric oxide is guanylate cyclase, which, when activated, increases the intracellular concentration of cyclic guanosine monophosphate, [10] which in turn activates protein kinase G. Nitric oxide induces relaxation of vascular smooth muscle and inhibits platelet activation and aggregation. [11] Platelet inactivation combined with increased cerebral blood flow may be associated with an increased risk of ICH. [4] Vardenafil has been associated with a visual field defect in an identical case to the one presented here, [7] this suggests that the visual field defect and brain hemorrhage may not be necessarily specific to sildenafil but to the class of drug.

 Conclusion



Confronting a patient with disturbances in visual function after taking sildenafil, one should keep in mind the possibility of brain hemorrhage, even in the absence of other symptoms.

Therefore, the clinical examination is important. Findings suggestive of anterior pathway disease may suggest that anterior ischemic optic neuropathy is the culprit, but a homonymous heminopia should suggest a possible ICH in patients who have just ingested sildenafil.

References

1Marmor MF, Kessler R. Sildenafil (Viagra) and ophthalmology. Surv Ophthalmol 1999;44:153-62.
2Laties A, Zrenner E. Viagra (sildenafil citrate) and ophthalmology. Prog Retin Eye Res 2002;21:485-506.
3Turko IV, Ballard SA, Francis SH, Corbin JD. Inhibition of cyclic GMP-binding cyclic GMP-specific phosphodiesterase (Type 5) by sildenafil and related compounds. Mol Pharmacol 1999;56:124-30.
4Buxton N, Flannery T, Wild D, Bassi S. Sildenafil (Viagra)-induced spontaneous intracerebral haemorrhage. Br J Neurosurg 2001;15:347-9.
5Monastero R, Pipia C, Camarda LK, Camarda R. Intracerebral haemorrhage associated with sildenafil citrate. J Neurol 2001;248:141-2.
6Marti I, Marti Masso JF. Hemiballism due to sildenafil use. Neurology 2004;63:534.
7McGee HT, Egan RA, Clark WM. Visual field defect and intracerebral hemorrhage associated with use of vardenafil (Levitra). Neurology 2005;64:1095-a.
8Pomeranz HD, Smith KH, Hart WM, Jr, Egan RA. Sildenafil-associated nonarteritic anterior ischemic optic neuropathy. Ophthalmology 2002;109:584-7.
9Cunningham AV, Smith KH. Anterior ischemic optic neuropathy associated with viagra. J Neuroophthalmol 2001;21:22-5.
10Ignarro LJ. Nitric oxide: A unique endogenous signaling molecule in vascular biology. Biosci Rep 1999;19:51-71.
11McHugh J, Cheek DJ. Nitric oxide and regulation of vascular tone: Pharmacological and physiological considerations. Am J Crit Care 1998;7:131-40.